Thunderstorm Wind, Carbon
- When
- July 27, 2:19 PM MST
- Where
- Carbon County, 0.69 mi S of (Rwl)rawlins Airport
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.800, -107.200
Rawlins Airport ASOS station (KRWL) measured wind gust.
Storms with gusty winds developed early in the afternoon across southeast to south-central Wyoming before organizing into a convective line moving west to east across the area. Strong winds up to 70 mph were reported with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Storms with gusty winds developed early in the afternoon across southeast to south-central Wyoming before organizing into a convective line moving west to east across the area. Strong winds up to 70 mph were reported with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 27, 10:59 AM MST, 3 hours 20 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 1159 AM MDT Sat Jul 27 2024 .KEY MESSAGES... - Numerous showers and thunderstorms are expected across the region from late this morning through late tonight. A few storms may produce gusty winds and small hail, as well as locally heavy rainfall during the afternoon and evening. - Drier air aloft will move overhead for Monday through Thursday, limiting shower and thunderstorm chances and producing a warming and drying trend through Tuesday, then slightly cooler temperatures are expected for Wednesday and Thursday as low level winds change direction. && .SHORT TERM /THROUGH SUNDAY/... Issued at 341 AM MDT Sat Jul 27 2024 The active weather pattern persists today with the potential for scattered to numerous showers & storms once again across a large part of southeast Wyoming and western Nebraska. A second push of monsoonal moisture currently over the Great Basin per morning WV satellite imagery will lift ENE across the central Rockies today via an energetic mid-level short wave disturbance. Expect to see a much earlier start to convection today as thermal profiles are likely to cool quickly and dynamics should be markedly stronger, with the CWA in the LFQ of a modest 70-80 knot 250-mb jet. There will be one more notable difference compared to yesterday w/ the likelihood of a more unstable boundary layer with CAPEs climbing to 500-1000 J/kg over a more widespread area, especially w/ east ward extent along/east of US-85. Shear will be stronger as well, but still fairly modest and probably too minimal to support more robust/long lived convection. Nonetheless, stronger storms could produce small hail and gusty winds, along with heavy rain & some potential for localized flooding given PWs well over 1 inch. The expectation is for several waves of showers & storms across much of the area, though there may a slightly better chance for those subsequent waves to be more robust as the atmosphere should have a bit more energy to work with. Convective potential may persist well into the night as numerous disturbances traverse the larger scale southwesterly flow pattern through 12z Sunday. An isolated storm or two will be possible on Sunday, but overall Sunday does look to be considerably drier. Temperatures look to remain quite warm through the period. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Issued at 341 AM MDT Sat Jul 27 2024 Sunday night/Monday...500 mb heights aloft rise from 5880 to 5920 meters from Sunday to Monday, with even drier air moving overhead as precipitable water values lower to the 0.2 to 0.5 inch range. With warm temperatures aloft near 19 Celsius at 700 mb acting as a cap and producing decent convective inhibition, and limited low and mid level moisture, no convection is anticipated. Temperatures will be hot, with readings in the upper 80s west of I-25, and 90s to near 100 degrees to the east. Tuesday...Dry west southwest flow aloft continues, and with minimal low and mid level moisture, no showers or thunderstorms are expected. 700 mb temperatures near 19 Celsius will yield maximum temperatures from the upper 80s west of I-25, to the mid 90s to near 103 degrees east of I-25. Wednesday...Ridging aloft maintains itself over Colorado with dry air remaining across our counties, and with warm temperatures aloft continuing, no precipitation is expected. Maximum temperatures will remain hot, though slightly cooler than Tuesday due to low level winds turning north. Thursday...August will begin with similar maximum temperatures with 700 mb temperatures nearly the same as Wednesday. Still no precipitation as the airmass remains relatively dry with warm temperatures aloft producing enough convective inhibition to limit precipitation chances. Friday...Despite ridging and warm temperatures continuing aloft, with 700 mb temperatures near 18 Celsius, there may be enough of an increase in mid level moisture to spark isolated late afternoon and evening showers and thunderstorms south of a Laramie to Chadron line, though with dry low levels, precipitation will be minimal. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1140 AM MDT Sat Jul 27 2024 Another active day of showers and thunderstorms is anticipated today. Thunderstorms are already developing in Wyoming and will expand in coverage and move to the ENE through the afternoon hours. TEMPO groups attempt to capture the progression of the first round of storms which may bring gusty/erratic winds, brief VIS reductions in heavy rainfall, lightning, and possibly small hail. However, additional rounds will be possible after the first round through the evening hours. A few showers and possibly some rumbles of thunder through about 08z. Expect clearing skies after that. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...RUBIN AVIATION...MN
Special Weather Statement
National Weather Service Cheyenne WY
115 PM MDT Sat Jul 27 2024
WYZ117-118-272000-
Central Laramie County WY-South Laramie Range Foothills WY-
115 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LARAMIE COUNTY
THROUGH 200 PM MDT...
At 114 PM MDT, Doppler radar was tracking a strong thunderstorm near
Winchester Hills, or near Cheyenne, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cheyenne, Laramie County Fairgrounds at Archer, Fox Farm-College,
Cheyenne Regional Airport, Winchester Hills, South Greeley Highway,
Ranchettes, Warren AFB, Frontier Park, North Cheyenne, South
Cheyenne, Bison Crossing, Grass Hills, and Cowboy Ranch South.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 14.
Interstate 80 in Wyoming between mile markers 356 and 378.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4107 10498 4134 10467 4107 10443 4099 10475
4100 10492
TIME...MOT...LOC 1914Z 235DEG 23KT 4108 10487
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NatoliSpecial Weather Statement
National Weather Service Cheyenne WY
203 PM MDT Sat Jul 27 2024
NEZ020-054-WYZ119-272045-
Kimball NE-Banner NE-East Laramie County WY-
203 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIMBALL...
SOUTHWESTERN BANNER AND EAST CENTRAL LARAMIE COUNTIES THROUGH 245 PM
MDT...
At 203 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Pine Bluffs, or 25 miles west of Kimball, moving
east at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Kimball, southwestern Banner and east central Laramie Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4124 10421 4135 10421 4143 10391 4120 10390
TIME...MOT...LOC 2003Z 269DEG 14KT 4129 10414
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NatoliSpecial Weather Statement
National Weather Service Cheyenne WY
247 PM MDT Sat Jul 27 2024
NEZ020-WYZ108-119-272130-
Banner NE-Goshen County WY-East Laramie County WY-
247 PM MDT Sat Jul 27 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN KIMBALL...WESTERN
BANNER...SOUTHEASTERN GOSHEN AND EAST CENTRAL LARAMIE COUNTIES
THROUGH 330 PM MDT...
At 247 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gun Barrel to 8 miles northeast of Albin.
Movement was northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Albin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4151 10432 4169 10379 4140 10377 4139 10405
4137 10406 4137 10430
TIME...MOT...LOC 2047Z 224DEG 16KT 4143 10425 4149 10398
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NatoliSpecial Weather Statement
National Weather Service Cheyenne WY
300 PM MDT Sat Jul 27 2024
WYZ112>114-272145-
Sierra Madre Range WY-Upper North Platte River Basin WY-
Snowy Range WY-
300 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CARBON AND
SOUTHWESTERN ALBANY COUNTIES THROUGH 345 PM MDT...
At 259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Odd Fellows Campground, or 50 miles southeast of Rawlins, moving east
at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Encampment, Riverside, Savage Run Wilderness, Ryan Park, Skyline,
Rambler, Corral Creek Campground, Pickaroon Campground, Odd Fellows
Campground, Silver Lake Campground, Keystone, Ryan Park Campground,
Medicine Bow Peak, South Brush Creek Campground, Bobbie Thompson
Campground, French Creek Campground, Bennett Creek Campground, Pike
Pole Campground, Snowy Range Pass, and Platte River Wilderness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4109 10678 4125 10684 4144 10633 4109 10622
TIME...MOT...LOC 2059Z 255DEG 28KT 4116 10672
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NatoliThe Riverton/Lander radar (KRIW), 176 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
15 thunderstorm wind. Local standard time, as filed.
Rawlins Airport ASOS station (KRWL) measured wind gust.
WYDOT mesonet station along Interstate 80 at Halleck Ridge (WY18) measured wind gust 7 miles northwest of Elk Mountain.
WYDOT mesonet station along Interstate 25 at Bear Creek (WY40) measured wind gust 8 miles south of Chugwater.
WYDOT mesonet station along Interstate 25 at Bordeaux (KBRX) measured wind gust 9 miles south of Wheatland.
WYDOT mesonet station along Interstate 25 at Bordeaux (KBRX) measured wind gust 9 miles south of Wheatland.
WYDOT mesonet station Coleman (WY1) along Interstate 25 measured wind gust 13 miles south of Glendo.
Douglas Airport ASOS station (KDGW) measure wind gust.
Torrington Airport ASOS station (KTOR) measured wind gust.
WYDOT mesonet station along Interstate 25 at the Platte-Converse County line (WY56) measured wind gust.
Torrington Airport ASOS station (KTOR) measured wind gust.
WYDOT mesonet station along US Highway 20 near Van Tassell (WY60) reported wind gust.
Camp Guernsey AWOS station (KGUR) reported wind gust.
WYDOT mesonet station along Interstate 80 at Halleck Ridge (WY18) measured wind gust 7 miles northwest of Elk Mountain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193297, 1193298, 1193300, 1193301, 1193302, 1193303, 1193305, 1193306, 1193307, 1193308, 1193309, 1193310, 1193311, 1193312, 1193313.